Alert archive / Arizona / Areal Flood Warnings in 2021

Areal Flood Warning 18, NWS Tucson, AZ

August 6, 2021Pima County, Arizona

NWS Tucson, AZ issued this areal flood warning at Aug 6, 2021, 9:25 PM MST for Pima County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2021, 9:25 PM MST (04:25 UTC)
Expired
Aug 7, 2021, 12:02 AM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 71 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 4.4 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2021-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1326 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2021-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1326 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
2589 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

705 
WGUS45 KTWC 070425
FLWTWC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Tucson AZ
925 PM MST Fri Aug 6 2021

AZC019-070715-
/O.NEW.KTWC.FA.W.0018.210807T0425Z-210807T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
925 PM MST Fri Aug 6 2021

The National Weather Service in Tucson has issued a

* Flood Warning for...
  Central Pima County in southeastern Arizona...

* Until 1215 AM MST.

* At 925 PM MST, gauge reports indicated significant rises in the 
  Altar Wash south of Three Points, which may reach bankfull in some 
  spots along the channel. This could impact Highway 286 and any low 
  water crossings.

* Some locations that will experience flooding include...
  Three Points.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. 
Washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3213 11134 3211 11130 3195 11137 3181 11138
      3181 11142 3194 11141 3202 11140

$$

RH
1 follow-up statement
682 
WGUS85 KTWC 070702
FLSTWC

Flood Statement
National Weather Service Tucson AZ
1202 AM MST Sat Aug 7 2021

AZC019-070712-
/O.CAN.KTWC.FA.W.0018.000000T0000Z-210807T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
1202 AM MST Sat Aug 7 2021

...FLOOD WARNING IS CANCELLED FOR CENTRAL PIMA COUNTY...

With no additional rainfall and receding water, flooding is no 
longer expected to pose a threat in the Altar Wash area. Please 
continue to heed remaining road closures as elevated flow will 
continue in some downstream locations.

LAT...LON 3213 11134 3211 11130 3195 11137 3181 11138
      3181 11142 3194 11141 3202 11140

$$

WJM

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this areal flood warning went out at Aug 6, 2:02 PM MST, 7 hours 23 minutes earlier.

Area forecast discussion, Aug 6, 2:02 PM MST, 7 hours 23 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
202 PM MST Fri Aug 6 2021

.SYNOPSIS...
As conditions become more favorable for storms, we
will see a slow downward trend in temperatures along with a
gradual increase in rain and storm chances into next week.

&&

.DISCUSSION...Today through Thursday.

A trough will pass across the Great Basin into tonight which will
flatten the ridge over the local area. Weakening ridge and
increasing instability and moisture this afternoon will be more
favorable for storm development. PWAT values across the area
remain between 1.0-1.7 inches from east to west respectively which
combined with weak storm motion could create localized flooding
issues where storms develop today. Development has already begun
over the higher elevations early this afternoon with a larger
complex of storms expected to develop over Santa Cruz and southern
Pima counties over the next few hours. This activity is expected
to push out a strong outflow which will be the focus for late
afternoon and evening development. A potential northward
propagating gust front could impact the Tucson valley late this
afternoon into this evening with best chances for storms between
4pm-8pm. MU CAPE values across much of the area remain between
1000- 2000 J/kg with an area of 2000+ J/kg west of Tucson across
central Pima County along with DCAPE values of 1400-2000 J/kg.
Strong winds remain a concern with moderate midlevel dry air and
consistent runs of the HREF highlighting central Pima County with
90 percent chances for 30kt+ winds and even 10 percent chances of
50kt+ winds this evening. Storms look to begin decreasing in
coverage after about 8 PM.

This weekend we remain in this weak flow regime in the vicinity of
the ridge which will shift eastward. This will allow for storm
potential to continue each day, primarily for areas south and
east of Tucson. Things get a little more interesting by Monday as
an easterly wave works northward into southern Arizona on the
western extent of the midlevel ridge. Increasing monsoonal
moisture and additional upper level support will lead to more
widespread storm activity on Monday which could persist into
Monday night. By the middle of next week, a better surge of
moisture could push up from the gulf as tropical activity picks
up off the coast of Baja California. This would lead to a
continuation of this active monsoon period.

&&

.AVIATION...Valid through 08/00Z.
Mostly SCT-BKN clouds 12-16k ft MSL through the forecast period.
After 07/20Z, scattered SHRA/TSRA will form mainly south of KTUS
that can bring gusty erratic winds. TSRA conditions will diminished
after 07/02Z. Outside of TSRA, SFC winds will be less than 10 kts
following a normal diurnal flow of Southerly winds during the
night and Northwesterly in the daytime. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...
A low to mid grade monsoon pattern is expected through the weekend
with the best thunderstorm chances from Tucson south and eastward.
Slightly below normal temperatures for the weekend into next week as
moisture increases across the area. This increased moisture may
result in more widespread thunderstorm activity next week. Strong,
erratic winds and locally heavy rainfall will be possible with any
stronger storms that develop. 20-foot winds will generally be less
than 15 mph when not influenced by thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Guillet
Aviation/Fire Weather....Strongman

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 6, 4:58 PM MST, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Tucson AZ
458 PM MST Fri Aug 6 2021

AZZ502-070030-
Tohono O'odham Nation including Sells-
458 PM MST Fri Aug 6 2021

...A strong thunderstorm will impact portions of north central Pima
County through 530 PM MST...

At 458 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Santa Rosa, or 16 miles north of Sells, moving
west at 5 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ak Chin, No:ligk, Cababi, Comobabi, San Luis - Sells District and
Rincon.

This includes Route 86 between mile markers 92 and 104.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3230 11184 3205 11180 3200 11211 3230 11212
TIME...MOT...LOC 2358Z 082DEG 5KT 3216 11194

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RH
Special weather statement, Aug 6, 5:02 PM MST, 4 hours 23 minutes before
Special Weather Statement
National Weather Service Tucson AZ
502 PM MST Fri Aug 6 2021

AZZ502-070045-
Tohono O'odham Nation including Sells-
502 PM MST Fri Aug 6 2021

...A strong thunderstorm will impact portions of south central Pima
County through 545 PM MST...

At 502 PM MST, Doppler radar was tracking a strong thunderstorm 17
miles west of San Miguel, or 21 miles southwest of Sells, moving west
at 65 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Topawa, Vamori, Cowlic, South Komelik and Itak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3164 11206 3167 11213 3183 11206 3183 11173
      3158 11183
TIME...MOT...LOC 0002Z 067DEG 56KT 3165 11207

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Singer
Special weather statement, Aug 6, 5:14 PM MST, 4 hours 11 minutes before
Special Weather Statement
National Weather Service Tucson AZ
514 PM MST Fri Aug 6 2021

AZZ509-510-070100-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
514 PM MST Fri Aug 6 2021

...A strong thunderstorm will impact portions of northeastern Graham
and central Greenlee Counties through 600 PM MST...

At 513 PM MST, Doppler radar was tracking a strong thunderstorm near
Morenci, or 8 miles northwest of Clifton, moving southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clifton, Morenci, York, Three Way and Guthrie.

This includes the following highways...
 Route 75 between mile markers 396 and 398.
 Route 78 between mile markers 155 and 174.
 Route 191 between mile markers 154 and 181.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3306 10951 3322 10944 3317 10904 3291 10905
      3291 10904 3286 10904 3285 10905
TIME...MOT...LOC 0013Z 294DEG 27KT 3312 10938

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Singer
Special weather statement, Aug 6, 5:50 PM MST, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Tucson AZ
550 PM MST Fri Aug 6 2021

AZZ509-510-070115-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
550 PM MST Fri Aug 6 2021

...A strong thunderstorm will impact portions of central Graham and
west central Greenlee Counties through 615 PM MST...

At 549 PM MST, Doppler radar was tracking a strong thunderstorm 17
miles west of Morenci, or 20 miles west of Clifton, moving east at 20
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly remote areas of central Graham and
west central Greenlee Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3310 10976 3322 10968 3322 10943 3299 10953
TIME...MOT...LOC 0049Z 276DEG 15KT 3313 10961

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Singer
Local storm report, Aug 6, 5:59 PM MST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
559 PM MST FRI AUG 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     FLASH FLOOD      22 SW GREEN VALLEY      31.64N 111.30W
08/06/2021                   PIMA               AZ   TRAINED SPOTTER

            ARIVACA RD CLOSED DUE TO FLOODING BY ARIZONA
            GAME AND FISH. WASHES ARE FLOWING
            APPROXIMATELY 3 FEET DEEP ACROSS THE ROAD.

&&

KJS
Special weather statement, Aug 6, 7:02 PM MST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Tucson AZ
702 PM MST Fri Aug 6 2021

AZZ502-070245-
Tohono O'odham Nation including Sells-
702 PM MST Fri Aug 6 2021

...A strong thunderstorm will impact portions of northwestern Pima
and southwestern Pinal Counties through 745 PM MST...

At 701 PM MST, Doppler radar was tracking a strong thunderstorm near
Kaka, or 38 miles southwest of Casa Grande, moving southeast at 20
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ventana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3251 11221 3268 11220 3268 11216 3269 11215
      3269 11207 3255 11207 3238 11213 3250 11232
TIME...MOT...LOC 0201Z 321DEG 18KT 3253 11223

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Singer

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 5:01 PM MSTSevere Thunderstorm WarningTWCPima44 min
Aug 6, 5:02 PM MSTSpecial Weather StatementTWCPima43 min
Aug 6, 5:14 PM MSTSpecial Weather StatementTWCGreenlee46 min
Aug 6, 5:18 PM MSTSevere Thunderstorm WarningTWCPima42 min
Aug 6, 5:27 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 6, 5:28 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 6, 5:29 PM MSTSevere Thunderstorm WarningTWCPima, Pinal46 min
Aug 6, 5:40 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 6, 5:50 PM MSTSpecial Weather StatementTWCGraham25 min
Aug 6, 6:00 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Aug 6, 6:02 PM MSTSevere Thunderstorm WarningTWCPima, Pinal58 min
Aug 6, 6:19 PM MSTTornado WarningTWCPima26 min
Aug 6, 6:23 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal4 hr
Aug 6, 7:02 PM MSTSpecial Weather StatementTWC43 min
Aug 7, 12:54 PM MSTSevere Thunderstorm WarningTWCCochise51 min
Aug 7, 1:41 PM MSTSevere Thunderstorm WarningTWCCochise49 min
Aug 7, 2:47 PM MSTSpecial Weather StatementTWCCochise28 min
Aug 7, 2:55 PM MSTSevere Thunderstorm WarningTWCCochise34 min
Aug 7, 3:09 PM MSTAreal Flood AdvisoryTWCCochise111 min
Aug 7, 3:17 PM MSTSevere Thunderstorm WarningTWCCochise43 min
Aug 7, 3:25 PM MSTSpecial Weather StatementTWCGreenlee50 min
Aug 7, 3:53 PM MSTSpecial Weather StatementTWC52 min
Aug 7, 4:51 PM MSTSpecial Weather StatementTWCPima39 min
Aug 7, 4:57 PM MSTSpecial Weather StatementTWCCochise48 min

Nearby

Areal Flood Warnings in Arizona, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.